A bidirectional wave transformation of the cold plasma equations

Michael K. Tippett, Richard W. Ziolkowski

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


The bidirectional wave transformation developed for scalar equations is shown to have interesting extensions for first-order hyperbolic systems. Assuming a localized waveform of the solution gives an equation for the envelope of the localized wave. The type of the envelope equation depends on the characteristics of the original hyperbolic equations, and the speed of the localized wave. This method is applied to the cold plasma equations. In the general case integral representations are found for the fundamental solutions; and in a special case, exact solutions are constructed.

Original languageEnglish (US)
Pages (from-to)488-492
Number of pages5
JournalJournal of Mathematical Physics
Issue number2
StatePublished - 1991
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'A bidirectional wave transformation of the cold plasma equations'. Together they form a unique fingerprint.

Cite this